New York, 2021

Flooding and Damaging Winds in New York, June 8, 2021

June 8, 2021 · NWS ALY · 9 events in 3 counties and zones

A passing upper-level disturbance amid a warm and humid air mass led to scattered showers and thunderstorms across the region. Some of these storms became severe, producing wind damage across parts of Dutchess County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A passing upper-level disturbance amid a warm and humid air mass led to scattered showers and thunderstorms across the region. Some of these storms became severe, producing wind damage across parts of Dutchess County. Between 1.50 and 2.50 inches of rain fell in some areas which led to urban flooding in parts of Downtown Albany. A lightning strike caused a house fire in Ulster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 8, 9:30 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 8, 9:30 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1030 AM EDT Tue Jun 8 2021

.SYNOPSIS...
Showers and thunderstorms will become more numerous this
afternoon. Thunderstorms will be capable of producing heavy rain
and may be slow moving, resulting in the potential for
localized flooding. Otherwise, today will be very humid and
warm. One more humid and very warm day Wednesday before a cold
front pushes through the region leading to seasonable and less
humid weather for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
.UPDATE...Satellite imagery showing mainly high/mid level
clouds increasing from the west. Ahead of this cloud shield, it
is quite moist and unstable. PWAT value was 1.81" and SBCAPE was
1401 J/Kg from 12Z KALY sounding. SPC Mesoanalysis indicating
1500-3000 J/Kg of SBCAPE for areas south/east of Albany. Despite
weak deep layer shear < 20 kt, will have to watch for possible
wet downdrafts associated with any taller convective updrafts.
Main concern remains potential for locally heavy rainfall and
isolated flash flooding. Upper level disturbance approaching
from the west will provide sufficient lift for numerous showers
with scattered thunderstorms. Some activity already developing
in NE PA and should increase in coverage towards afternoon
across our region. Greatest coverage of showers/storms from
latest CAMs look to be across mainly the southern 2/3 of the
area. Warming should be tempered by increasing clouds, with
highs in the 80s. It will remain humid with dewpoints in the 60s
to lower 70s.

.PREVIOUS [0706]...Guidance is in good agreement that the area
of upper level shortwave impulses currently over western NY/the
Great Lakes will track eastward within the zonal flow aloft
towards our region this afternoon. In addition, guidance shows a
moisture rich area characterized by PWATs exceeding 2 inches
(which is 2 to 2.5 standard deviations from normal) also
tracking eastward along with these shortwave this afternoon. As
a result, the CAMs and the deterministic guidance paint a
similar picture with shower and thunderstorm coverage becoming
more widespread after 18 - 19 UTC through 23 - 00 UTC (2 to 8pm)
especially for areas along and south of I-90. Forecast
soundings support a "tall skinny CAPE" structure with very light
(mainly under 20 kts through 300mb) and generally
unidirectional flow. Shear will be much too weak to support
organized convection but such a set-up will support slow moving
thunderstorms that may even train over the same area or back
build. Environmental conditions also favor high precipitation
efficiency with warm cloud depths nearing 12 to 13kft. Should
heavy rain from slow moving thunderstorms impact the same area,
localized flash flooding could occur, especially in urban, low-
lying and poor drainage areas. Even though the 1 hour and 3 hour
FFG guidance is rather high and antecedent conditions are dry,
we still collaborated with WPC and neighboring offices to
maintain the marginal risk for flash flooding as outlined in the
latest Excessive Rainfall Outlook for most of eastern
NY/western New England. Heavy rainfall from storms looks to
impact the afternoon commute so motorists are encouraged to
drive cautiously and allow for extra travel time.

While the area of strongest forcing escapes into New England
this evening, additional weak shortwaves will still be around
overnight with humid conditions ongoing. This could support some
scattered areas of showers and storms overnight but coverage
should less compared to the afternoon hours. Upstream, a cold
front will be pushing southward from the NY/Canada border and
should progress through most of our area by 12 UTC Wednesday as
winds shift to the north/northwest in its wake. Despite the
winds shift, the leading edge of the cooler/less humid air mass
looks to still be north of the International border by 12 UTC
Wednesday so overnight temperatures should still warm and humid
with lows only in the mid to upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday will feature the last day of unseasonably warm
temperatures and high humidity. 850hPa isotherms ahead of the
secondary cold front pressing southward from the Canadian border
will still be well above normal ranging +15 to +16C. Breaks of
sunshine ahead of the boundary should provide sufficient
insolation that temperatures warm well into the 80s to even
possibly low 90s in the Hudson Valley. Latest probabilistic MOS
guidance supports upper 80s to low 90s for ALB, POU and GFL in
its 50th and 90th percentile. These high temperatures combined
with dew points still in the upper 60s to near 70 should result
in apparent temperature or heat index values in the low to
possibly mid 90s. Given that the incoming boundary should result
in afternoon showers and thunderstorms, especially for areas
from I-90 southward, there are still uncertainties regarding
just high temperatures will become but for now, we decided to
mention the potential for another heat advisory on Wednesday in
the Hazardous Weather Outlook.

Otherwise, the incoming secondary boundary and leading edge of
the Canadian air mass should push though the region Wednesday
afternoon or early evening, allowing winds to shift from the
north/northwest to northeast. This boundary should provide
sufficient forcing in the presence of such a warm/humid air mass
that additional scattered area of showers and thunderstorms are
expected Wednesday afternoon. Mid-level lapse rates looks
slightly steeper (700 - 500mb lapse rates near 6C/km) and
showalter values drop towards or even slightly below 0 as cooler
air moves in aloft. This should increase instability values
compared to Tuesday with heavy rain resulting in localized
flooding still possible. Shear is still weak so organized
convection is still a low probability.

By Wednesday night, the secondary boundary finally sweeps
through the region and north-northeast winds usher in a cooler
and drier air mass. This should provide much needed relief from
the consecutive days of heat/humidity. Canadian high pressure
takes control of the region for Thursday leading to increased
sunshine and temperatures rising into the upper 70s to low 80s
with much lower humidity in place. The boundary from Wednesday
may stall somewhere in the mid-Atlantic but for now, we
maintained a mainly dry forecast outside of slight chance and
low end chance POPs in the Catskills and mid-Hudson Valley.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Very broad upper troughing over the region with small pieces of
upper energy tracking through the broad upper troughing. There is a
general consensus in sources of guidance/ensembles for more clouds
than sun through the period with isolated to scattered showers. The
best chances for a dry period would be Saturday night into Sunday
morning.

Even with the considerable cloudiness and scattered showers
during the period, it does not look like a persistent rain, just
isolated to scattered showers. Timing and extent of moisture are
some details that will become clearer as we get closer to the end of
the week and it is possible that we may have a little more sun and
fewer showers, depending on how the upper pattern evolves.

Highs Friday in the 70s with around 70 higher terrain.  Highs
Saturday in the 70s but near 80 southern areas. Highs Sunday and
Monday in the 70s to near 80 but around 70 higher terrain.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Considerable mid and high clouds over our region and just a few
showers around KGFL. Larger area of showers and scattered
thunderstorms in central and western NY slowly moving east and
should reach KALB and KGFL between 15Z-18Z but just scattered, so
including VCSH. More isolated showers in NE PA tracking toward
KPOU and may get there again, between 15Z-18Z. Some new showers
could also form with the heating of the day and including VCSH
at KPSF for that reason.

Showers and scattered thunderstorms are expected to expand
across the region through this afternoon due to an upper
disturbance with lots of moisture associated with it, well ahead
of a cold front. Storms will be slow movers and capable of
producing torrential downpours. Have included TEMPO for
thunderstorms later in the afternoon at all TAF sites when
convection should be more widespread.

MVFR conditions are expected with storms along with brief IFR
occurring. Including VCSH through tonight with any lingering
shower or thunderstorm activity that will be weakening and
decreasing in coverage through the night. The humid atmosphere
could keep showers going through the night but again, with
decreasing coverage. MVFR ceilings and visibilities could
develop between 04Z-06Z at all TAF sites with diurnal cooling
and all the moisture at low levels from the wet ground and rain.
Light southwest to west flow through today at up to around 5 Kt
but near calm at times, especially tonight.

Outlook...

Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Scattered SHRA.
Friday Night: Low Operational Impact. Scattered SHRA.
Saturday: Low Operational Impact. Isolated SHRA.
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Isolated SHRA.

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms this
morning will become more numerous this afternoon. Thunderstorms will
be capable of producing locally heavy rain and may be slow moving,
increasing the potential for storms to result in localized flooding.
Otherwise, today will be very humid and warm. One more humid and
very warm day tomorrow before a cold front finally pushes through
the region leading to seasonable and less humid weather for the end
of the week.

Minimum RH values this afternoon will generally be between 55
and 70 percent before recovering to 90 to 100 percent tonight.
RH values then drop 45 to 60 percent tomorrow afternoon.

Winds will be from the southwest today but stay light around 5
mph or less. Then, southwesterly winds shift to the northwest
tonight but stay light and variable. Northwesterly winds on
Wednesday will range 5 to 10mph.

&&

.HYDROLOGY...
Isolated to scattered showers and storms this morning will
become more widespread this afternoon. Favorable conditions for
high rainfall rates as well as slow moving thunderstorms will
be in place which raises concerns for localized flash flooding,
especially in low lying, poor drainage and urban areas.
Additional showers and storms are possible overnight but
coverage should decrease. A cold front on Wednesday could allow
shower and storms to return, especially for areas along and
south of I-90.

Cooler and mainly drier conditions are expected Thursday into
Friday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Record high minimum temperatures for June 8th

Albany, NY: 69F set in 1884
Glens Falls, NY: 71F set in 1999
Poughkeepsie, NY: 70F set in 1999

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...JPV/Speciale
SHORT TERM...Speciale
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...Speciale
HYDROLOGY...JPV/Speciale
CLIMATE...
Hazardous weather outlook, Jun 8, 4:11 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
511 AM EDT Tue Jun 8 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
511 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms this afternoon will
be capable of producing heavy rain and may be slow moving. This could
result in isolated flash flooding especially in low lying, poor
drainage and urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values on Wednesday could approach 95 degrees in parts of
the Hudson Valley due to the combination of high humidity and
unseasonably warm temperatures.

Showers and thunderstorms Wednesday afternoon will be capable of
heavy rain and could result in additional localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 8, 11:29 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Albany NY
1229 PM EDT Tue Jun 8 2021

NYZ063-064-081715-
Western Ulster-Eastern Ulster-
1229 PM EDT Tue Jun 8 2021

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOUTHEASTERN
ULSTER COUNTY...

At 1228 PM EDT, a thunderstorm producing heavy rainfall was located
near Kerhonkson, or near New Paltz, moving northeast at 30 mph.

Locations impacted include...
New Paltz, Ellenville, Tillson, High Falls, Kerhonkson, Crawford,
Rosendale, Port Ben, Lefever Falls, Maple Hill, Rutsonville,
Alligerville, Awosting, Lake Minnewaska, Stone Ridge, Granite,
Ulsterville, Cragsmoor, Walker Valley and Rosendale Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7439 4164 7439 4169 7448 4189 7407
      4179 7401 4160 7437
TIME...MOT...LOC 1628Z 239DEG 25KT 4175 7422

JPV

The radar

The Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
June 8, 12:28 PM EST
Where
Dutchess County, 1.24 mi SW of Dogtail Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.660, -73.550

A tree was downed near Wingdale.

Lightning, Ulster

When
June 8, 12:45 PM EST
Where
Ulster County, 2.07 mi NE of Clintondale
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.700, -74.040

A lightning strike started a house fire near Clintondale.

Thunderstorm Wind, Dutchess

When
June 8, 12:50 PM EST
Where
Dutchess County, 1.55 mi E of Chelsea
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.550, -73.940

A tree was downed near Castle Point.

Thunderstorm Wind, Dutchess

When
June 8, 1:02 PM EST
Where
Dutchess County, Hope Farm
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.730, -73.670

Multiple trees were downed along Camby Road.

Flood, Albany

When
June 8, 3:10 PM EST to 4:19 PM EST
Where
Albany County, 0.94 mi ENE of Albany to 0.97 mi ENE of Albany
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.653, -73.752

An estimated 6 to 12 inches of standing water covered the road at the corner of Sheridan Avenue and Chapel Street, including the 110 North Pearl Street parking lot, in Downtown Albany.

Flood, Albany

When
June 8, 3:10 PM EST to 4:19 PM EST
Where
Albany County, 0.74 mi ESE of Albany to 0.73 mi ESE of Albany
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.646, -73.757

Basement flooding was reported in some buildings along Grand Street in Albany.

Flood, Albany

When
June 8, 3:10 PM EST to 4:19 PM EST
Where
Albany County, 0.77 mi NNE of Albany to 0.73 mi NNE of Albany
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.660, -73.763

Standing water was reported along portions of Henry Johnson Boulevard.

Flood, Albany

When
June 8, 3:10 PM EST to 4:19 PM EST
Where
Albany County, 2.09 mi SW of Loudonville to 2.11 mi SE of Roessleville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.682, -73.783

Standing water reported along portions of Interstate 90 in Albany.

Flood, Albany

When
June 8, 3:10 PM EST to 4:19 PM EST
Where
Albany County, 1.13 mi ENE of Albany to 1.15 mi ENE of Albany
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.654, -73.749

Flooding was reported at Quackenbush Square in Albany.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965100, 965102, 965101, 965103, 965106, 965107, 965108, 965109, 965110.